ACE-Inhibitors (Angiotensin converting enzyme inhibitors) are a very commonly used class of medications and are utilized for a variety of indications including high blood pressure, heart failure and heart attack prophylaxis. They work by stopping conversion of angiotensin I into angiotensin II, a potent vasoconstrictor. This reduces pressure on the blood vessel walls and can also work to decrease inflammation as well.


While beneficial for many, ACE-Inhibitors are associated with a few key side effects including:

  • ACE-Inhibitor induced cough (common)
  • Elevated potassium levels


The side effect of a cough is one of the most common complaints regarding ACE-Inhibitor therapy. In fact, data suggests that over 2% of individuals on ACE-Inhibitor therapy will experience a dry, unproductive cough. In the vast majority of cases however, it resolves after discontinuation of the offending drug.


Other, less common side effects include:

  • Tiredness
  • Weakness
  • Dizziness


If you are experiencing any of the above side effects, it is important to speak with your doctor regarding your options.


Often times, due to the above side effects, individuals may need to discontinue their ACE-Inhibitor medication. Common ACE-Inhibitors include:

  • Zestril (lisinopril)
  • Altace (ramipril)
  • Lotensin (benazepril)
  • Vasotec (enalapril)
  • Accupril (quinapril)
  • Capoten (captopril)
  • Aceon (perindopril)


How To Discontinue ACE-Inhibitors And Withdrawal Symptoms

How to properly discontinue an ACE-Inhibitor medication isn't well documented. Most sources don't recommend a specific tapering method, or the need to taper at all. Based on the data available, it appears the majority of individuals that stop an ACE-Inhibitor abruptly (i.e. "cold-turkey") won't experience any major reaction or withdrawal symptoms. There are a few documented case studies however, where certain individuals did experience a spike in blood pressure after discontinuation.


One study noted that the abrupt discontinuation of perindopril resulted in a small, but significant increase in blood pressure. This is sometimes referred to as "rebound hypertension". The spike in blood pressure however, reached a level that was less than what the individual's blood pressure was prior to therapy.


Another study detailed two case reports of rebound hypertension. The individuals in the case reports developed a large increase in blood pressure after discontinuation of a regularly used ACE-Inhibitor.


So while most data indicates that tapering off of ACE-Inhibitor medications isn't necessary, there have been case reports of large spikes in blood pressure after discontinuation and more studies are certainly needed to determine if ACE-Inhibitors can be safely stopped and under what conditions.


If you are discontinuing your ACE-Inhibitor medication, it is important that you speak with your doctor as to how you can safely stop the medication.